A note on upper bound formulations in limit analysis

Author (s): Muñoz, J. J.; Huerta, A.; Bonet, J. and J. Peraire
Journal: International Journal for Numerical Methods in Engineering

Volume: 91, Iss. 8
Pages: 896 – 908
Date: 2012

In this paper we study some recent formulations for the computation of upper bounds in limit analysis. We show that a previous formulation presented by the authors does not guarantee the strictness of the upper bound, nor does it provide a velocity field that satisfies the normality rule everywhere. We show that these deficiencies are related to the quadrature employed for the evaluation of the dissipation power. We derive a formulation that furnishes a strict upper bound of the load factor, which in fact coincides with a formulation reported in the literature. From the analysis of these formulations we propose a post-process which consists in computing exactly the dissipation power for the optimum upper bound velocity field. This post-process may further reduce the strict upper bound of the load factor in particular situations. Finally, we also determine the quadratures that must be used in the elemental and edge gap contributions so that they are always positive and their addition equals the global bound gap.



@article {Munoz-MHBP:12,
  Author   = {Mu{\~n}oz, Jose J., Huerta, Antonio, Bonet, Javier and Peraire, Jaime},
  Title    = {A note on upper bound formulations in limit analysis},
  Fjournal = {International Journal for Numerical Methods in Engineering},
  Journal  = {Int. J. Numer. Methods Eng.},
  Volume   = {91},
  Number   = {8},
  Pages    = {896--908},
  Year     = {2012},
  Url      = {http://dx.doi.org/10.1002/nme.4303}}